Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 129, NWS Detroit, MI

August 9, 2000Sanilac County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2000, 7:56 AM EDT for Sanilac County, Michigan. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 7:56 AM EDT (11:56 UTC)
Expired
Aug 9, 2000, 8:30 AM EDT
In force
34 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Sanilac County, MI

The radar

The Detroit radar (KDTX), 106 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:00 AM EDTHail 0.88Brown City, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 091157
SVRDTX
MIC151-091230-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
756 AM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANILAC COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 830 AM EDT

* AT 756 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF MARLETTE...OR 16 MILES
  SOUTHWEST OF SANDUSKY...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWN CITY...VALLEY CENTER THROUGH 820 AM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

DJF BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:00 AM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 9, 4:00 AM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 AM EDT WED AUG 9 2000

...THREAT OF SEVERE THUNDERSTORMS FOR THIS MORNING INTO EARLY
AFTERNOON...

THIS MORNING THE ETA MODEL INITIALIZED MUCH BETTER (AT LEAST
COMPARED TO YESTERDAYS) WITH AVN NOT THAT FAR BEHIND (IT FINALLY HAS
RESOLVED MID LEVEL FEATURES WITH RESPECT TO STRONG INTENSITY OF
WAVES OF LATE).

MAIN SURFACE BOUNDARY WAS JUST NORTH OF I-69 WITH WINDS VARIABLE TO
NORTH JUST NORTH OF THE FRONT.  SOUTH OF THIS FRONT DEWPOINTS WERE
AROUND 70 WITH A LIGHT SOUTHWEST WIND.  AIR MASS IS STABLE EARLY
THIS MORNING WITH CINH OVER 200 AND LI/S SLIGHTLY ON THE POSITIVE
SIDE.  EVEN TAKING 00Z SOUNDINGS AND LIFTING PARCELS FROM 800 MB DID
NOT YIELD MUCH IN THE WAY OF INSTABILITY.  IN ADDITION RFQ OF 300MB
JET OVER THE REGION SHOULD KEEP THINGS QUIET FOR NOW.  ALL THIS
WOULD EXPLAIN THE WEAKENING OF CELLS AS THEN MOVE INTO CENTRAL
MICHIGAN.

WHAT HAPPENS TOWARD 12Z AND LATER IS A DIFFERENT STORY.  THE
ETA...AND SOMEWHAT THE AVN...PICKED UP A MID LEVEL SHORT WAVE NOW
MOVING INTO IOWA.  THIS HAS ERUPTED THUNDERSTORMS EARLY THIS MORNING
AS PROFILERS 850 LLJ HAS INCREASED THE FUEL OVER THE CENTRAL PLAINS.
THIS WAVE IS FORECAST TO MOVE SOUTH OF THE CWA...ACROSS INDIANA AND
OHIO...THIS AFTERNOON.  WHETHER THIS MAY INHIBIT THUNDERSTORM
CHANCES THIS AFTERNOON IS STILL IN QUESTION AS THIS MIGHT ROB LOW
LEVEL MOISTURE AND RESULTING SINKING AIR TO TAKE AWAY OUR CHANCES
FOR STORM.  BUT ATMOSPHERE IS ALREADY QUITE MOIST SO DO NOT THINK
THIS WILL CAUSE A PROBLEM IN THE FORECAST FOR LATER TODAY.  SPC
SLIGHT RISK OVER THE WHOLE AREA TODAY WITH MODERATE RISK JUST TO OUR
SOUTHEAST.

500/700 MB SHORT WAVES OVER LAKE SUPERIOR THIS MORNING WILL MOVE
SOUTHEAST AS SURFACE WAVE DEVELOPS ACROSS THE STATE.  THINGS DO GET
QUITE UNSTABLE LATE THIS MORNING INTO THE EARLY AFTERNOON WITH LAPSES
RATES GREAT THAN 7/C ... CAPES OVER 4000 J/KG SOUTHEAST...3000 J/KG
NORTHERN CWA... LIS AROUND -6 BY 18Z WITH SWI -3.  WE ARE INITIALLY
CAPPED THIS AM WITH CINH -80 TO -120 THEN NOTHING TO SPEAK OF BY
MIDDAY.  SURF AND 850 THETA E RIDGE AXIS NOSES NORTHEAST ACROSS THE
CWA WITH SPEED SHEAR INCREASING DURING THE MORNING HOURS.  AS LOW
DEVELOPS THIS WILL INTENSIFY THE COLD FRONT AS IT SWING SOUTHEAST
ACROSS THE REGION BY MID AFTERNOON.  PERHAPS A SQUALL LINE
(INITIALLY A FEW SUPERCELLS MAY BE POSSIBLE) DEVELOPING BUT LOTS
WILL TELL ON THE TIMING OF FROPA.

TONIGHT DRY AIR ALONG WITH COLD AIR ADVECTION SHOULD MAKE FOR A
COMFORTABLE NIGHT.  NEXT FEATURE IS ON THURSDAY WITH THE AVN THE
STRONGEST BRINGING A STRONG 500 MB SHORT WAVE ACROSS THE EASTERN
COUNTIES.  WHILE THIS MAY OCCUR THINK THE ETA IS BETTER WITH A
STRING OF VORTICITY.  WITH CAPPING INVERSION AOA 700MB AND LOW LEVEL
CAPES NEAR 100 SHOULD SEE LOTS OF CU WITH EVEN A FEW
SPRINKLES/SHOWERS.

GUIDANCE TEMPS LOOK GOOD BUT THINK AVN MOS IS SLIGHTLY BETTER FOR
THURSDAYS HIGHS.  WILL MONITOR CONVECTION BREAKING OUT TO OUR
NORTHWEST BEFORE ISSUING ZONES AROUND 430 AM.

COORD WITH CLE...APX AND SPC...THANKS!

.DTX...NONE.

BGM

In the hours before

Special weather statement, Aug 9, 5:22 AM EDT, 2 hours 34 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091600-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
522 AM EDT WED AUG 9 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A LINE OF
THUNDERSTORMS ACROSS MOST OF SOUTHEAST MICHIGAN THIS MORNING INTO
THE AFTERNOON HOURS.  SOME OF THESE STORMS WILL BECOME SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND POSSIBLY EVEN A TORNADO.  SPOTTER
ACTIVATION WILL LIKELY BE NEEDED TODAY.

A WARM AND HUMID AIR MASS REMAINS IN PLACE ACROSS ALL OF SOUTHEAST
MICHIGAN.  A FRONTAL SYSTEM WAS JUST NORTH OF INTERSTATE 96 THIS
MORNING WITH THUNDERSTORMS ALREADY DEVELOPING ACROSS NORTHWEST LOWER
MICHIGAN.  SOME OF THESE STORMS COULD REACH THE SAGINAW VALLEY AS
EARLY AS 6 AM... AND COULD BE SEVERE WITH HAIL UP TO ONE INCH IN
DIAMETER. AS THE MORNING PROGRESSES A STRONG DISTURBANCE WILL
APPROACH THE REGION HELPING TO LIFT THE MOIST AIR AT THE SURFACE FOR
FURTHER THUNDERSTORM DEVELOPMENT. INITIALLY...THUNDERSTORMS WILL BE
SINGULAR IN NATURE BUT AS A COLD FRONT MOVES DOWN FROM THE
NORTHWEST LATE THIS MORNING...A LINE OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO DEVELOP. THUNDERSTORMS THAT DEVELOP WILL
MOVE SOUTHEAST BETWEEN 25 AND 35 MPH.

THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH
OF INTERSTATE 69.  HOWEVER AN ISOLATED SEVERE THUNDERSTORM WILL BE
POSSIBLE ANYWHERE THROUGH EARLY AFTERNOON.  THE COLD FRONT IS
EXPECTED TO CLEAR THE SAGINAW AND FLINT AREAS BY 3 PM DIMINISHING
THE SEVERE WEATHER THREAT.  SOUTH AND EAST OF THOSE LOCATIONS ACROSS
THE DETROIT METRO VICINITY SEVERE WEATHER WILL REMAIN A THREAT UNTIL
6 PM.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE
WEATHER INFORMATION.

BGM OKEEFE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:02 AM EDTSevere Thunderstorm WarningDTXMidland43 min
Aug 9, 6:35 AM EDTSevere Thunderstorm WarningDTXBay, Saginaw55 min
Aug 9, 7:05 AM EDTSevere Thunderstorm WarningDTXTuscola40 min
Aug 9, 7:32 AM EDTSevere Thunderstorm WarningDTXLapeer58 min
Aug 9, 8:00 AM EDTSevere Thunderstorm WarningDTXSaint Clair60 min
Aug 9, 8:28 AM EDTSevere Thunderstorm WarningDTXLapeer47 min
Aug 9, 8:45 AM EDTSevere Thunderstorm WarningDTXSanilac30 min
Aug 9, 8:57 AM EDTSevere Thunderstorm WarningDTXSaint Clair48 min
Aug 9, 11:29 AM EDTSevere Thunderstorm WarningDTXSaint Clair61 min
Aug 9, 2:35 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer55 min
Aug 9, 2:42 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair63 min
Aug 9, 3:15 PM EDTSevere Thunderstorm WarningDTXOakland45 min
Aug 9, 3:17 PM EDTSevere Thunderstorm WarningDTXHuron58 min
Aug 9, 3:43 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair62 min
Aug 9, 4:59 PM EDTSevere Thunderstorm WarningDTXTuscola46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.